To the Editor.—
While the Wenckebach phenomenon and moderate sinus bradycardia from clonidine had been reported in 1971 by Yeh et al,1 only recently were two cases of atrioventricular block recorded by Kilber and Gazes (238:1930, 1977) and two cases of symptomatic sinus bradycardia recorded by Scherman et al.2 Another case of severe symptomatic sinus bradycardia occurred in our hospital recently.
Report of a Case.—
A 57-year-old diabetic hypertensive man was admitted to Northwestern Hospital in Minneapolis for treatment of pneumonia. Because of severe hypokalemia when treated with thiazide diuretics, he had been taking only clonidine hydrochloride, 0.3 mg twice a day, for the previous six months. Blood pressure readings during the first few days of hospitalization ranged from 140/80 mm Hg to 187/110 mm Hg. His pulse rate ranged from 52 to 82 beats per minute. Clonidine dosage was increased to 0.4 mg twice a day. Over the